Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 231, NWS Binghamton, NY

August 13, 2021Chemung County, Schuyler County, Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2021, 3:09 PM EDT for Chemung County, Schuyler County, Steuben County, New York. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2021, 3:09 PM EDT (19:09 UTC)
Expired
Aug 13, 2021, 3:45 PM EDT
In force
36 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY

The radar

The Binghamton radar (KBGM), 75 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:30 PM EDTTSTM WND DMGHorseheads, NYWIRES DOWN ON N MAIN ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS51 KBGM 131909
SVRBGM
NYC015-097-101-131945-
/O.NEW.KBGM.SV.W.0231.210813T1909Z-210813T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
309 PM EDT Fri Aug 13 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southern Schuyler County in central New York...
  Northwestern Chemung County in central New York...
  East central Steuben County in central New York...

* Until 345 PM EDT.

* At 309 PM EDT, a severe thunderstorm was located near Big Flats, or
  8 miles northeast of Corning, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Big Flats, Horseheads, Elmira Heights, Erin, Watkins Glen,
  Catharine, Montour Falls, Odessa, Millport and Breesport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4212 7694 4218 7703 4230 7704 4241 7676
      4215 7665
TIME...MOT...LOC 1909Z 252DEG 17KT 4220 7691 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HLC
1 follow-up statement
691 
WWUS51 KBGM 131939
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
339 PM EDT Fri Aug 13 2021

NYC015-097-101-131949-
/O.EXP.KBGM.SV.W.0231.000000T0000Z-210813T1945Z/
Schuyler NY-Chemung NY-Steuben NY-
339 PM EDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCHUYLER...
NORTHWESTERN CHEMUNG AND EAST CENTRAL STEUBEN COUNTIES WILL EXPIRE AT
345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.

LAT...LON 4212 7694 4218 7703 4230 7704 4241 7676
      4215 7665
TIME...MOT...LOC 1939Z 252DEG 17KT 4224 7674 

$$

HLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:59 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 13, 2:59 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
259 PM EDT Fri Aug 13 2021

.SYNOPSIS...
Hot and humid once again today Scattered showers and
thunderstorms develop later this afternoon and a few storms
could become severe with gusty winds. An overnight cold front
brings cooler and drier conditions for the weekend.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
1230 PM Update...
Still not much activity yet which is what models have been
showing. A couple of light showers are just now popping up west
of our area. PoPs were limited to no more than chance as
confidence is not high on exact locations that could see
precipitation. The CAMs are not in agreement and show various
solutions, so it is difficult to determine what could happen
this afternoon. The best chances region-wide appear to be late
this afternoon and during evening hours prior to the cold front
passage overnight.

Skies have been more clear than previous days during the morning
hours. Plus there has not been any early storm activity to have
an impact on temperatures. As a result of updating the temps,
the highs today were also adjusted slightly with an increase of
a degree in most places.

915 AM Update...
PoPs were lowered through the morning as there is not much
happening yet. There could be some showers starting around noon
but so far, only the HRRR is showing that. Most of the activity
will be this afternoon and tonight. Hourly temps and wind were
touched up through the morning based on the latest obs.

630 AM Update...
Minor changes to the high temperature and hourly temperatures.
Adjusted them down a few more degrees to match recent errors in
the NBM since it has over forecasted the high temperatures the
last few days.

345 AM Update...

Another hot and humid day is expected today though high
temperatures are expected to be a few degrees cooler than
yesterday. Some high clouds advecting in could also limit solar
insolation today so highs were kept with the NBM mean rather
than blended with the 75th or 90th percentile. The result was
the heat index was just short of meeting criteria for a heat
advisory for our CWA. Some of the CAMs also show some convection
getting going before 18z, similar to what happened yesterday,
and thus further limit the day time heating.

An upper level trough digs into the Great Lakes region today
and this set the stage for scattered thunderstorms once again
this afternoon. Mixed layer CAPE is expected to get into the
1500-2000 J/kg range and with 0-6 km shear around 20 knots, a
few storms could become severe with damaging wind gust being the
primary concern. Most of the storms we will see today will not
be severe but with PWATs of 1.5 to 2 inches, heavy rain and
frequent lightning will accompany any storm that gets going.

Tonight, a front approaching the region acts as a trigger for a
nocturnal round of showers and thunderstorms. Forecast soundings
show that the environment is capped overnight and the CAPE is
elevated. Mid level lapse rates are not steep enough to support
much hail growth and the inversion above the surface prevents
strong winds from mixing down so heavy rain and frequent
lightning expected with these thunderstorms.

The front exits our CWA early Saturday morning with a fall like
air mass moving in. A few lingering showers are possible in the
Pocono mountains but those will clear out by mid to late
morning. Sunny skies, highs in the mid to upper 70s, and dew
points falling into the 50s makes for a pleasant day!

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

Dry air and high pressure will settle over NY and PA for Sunday
and Monday, bringing mainly clear skies and seasonably cool
temperatures.

After a cool Sunday morning, temperatures will rise to between
75 and 80 degrees during the afternoon. Winds will be light.

Temperatures will fall to between 50 and 55 degrees Sunday
night, then rebound into the upper 70s and lower 80s by
afternoon. There is a slight chance for a late day shower over
our southwestern counties.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...

Somewhat warmer air and high dew points will push into the
region Monday night and Tuesday, bringing a slight chance for a
shower or thunderstorm.

Temperatures will continue to slowly rise into the midweek
period, as heights rise through the atmosphere and winds become
more southwesterly.

The best chance for thunderstorms will come late Wednesday, when
a short wave encounters an unstable air mass over NY and PA.
Scattered thunderstorms will affect the region again on
Thursday. Temperatures will average above normal through the
long term period.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected during this period, though
there will be a couple of exceptions. There is a chance for
showers and possibly thunderstorms late this afternoon through
the early portion of tonight. Light rain showers are expected in
a general window from around 20z today until 03z Saturday.
Confidence is modest that there will be rain showers, but
confidence remains too low to include thunderstorms in the TAFs
for now. If some thunderstorms develop this afternoon, then
TEMPOs will be needed for any terminals that might be affected.
Thunderstorms could also bring some brief restrictions.

During the overnight, a cold front passes through. There is
another chance for showers and possibly storms as this system
passes through the area, but the hi-res models are not showing
much activity. With that, confidence was too low to include any
showers beyond 03z. Fog and MVFR/Fuel Alt ceilings are expected
at REM, ITH, BGM, and ELM Saturday morning. Visibility is not
expected to be reduced too significantly. Ceilings may drop
below 1000 ft AGL at ELM briefly. After 12z, conditons improve
back to VFR.

Southwesterly winds may become gusty this afternoon. Otherwise
light winds are expected overnight. Winds become more
northwesterly after the cold front passes through early Saturday
morning.

Outlook...

Saturday...Some lower ceilings and showers causing restrictions
in the morning, mainly for BGM and AVP, becoming VFR in the
afternoon at all terminals

Saturday night through Monday...Mainly VFR.

Tuesday through Wednesday...Mainly VFR; slight chance for
thunderstorms and restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...AJG/BTL
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...BTL
Hazardous weather outlook, Aug 13, 2:28 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
228 PM EDT Fri Aug 13 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
228 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening, a
few of which could become severe with damaging wind gusts. Areas that
see multiple rounds of thunderstorms today could experience localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 13, 1:59 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
159 PM EDT Fri Aug 13 2021

NYZ037-131845-
Southern Oneida NY-
159 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern Oneida
County through 245 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 7 miles southwest of New Hartford, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Utica, Kirkland, Paris, Deerfield, Whitesboro, New York Mills,
Yorkville, Clinton, New Hartford and Waterville.

This includes the following highway exits...
 Interstate 90 near 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4324 7512 4323 7509 4323 7508 4320 7509
      4305 7522 4293 7521 4289 7541 4305 7554
      4325 7513
TIME...MOT...LOC 1759Z 240DEG 23KT 4300 7539

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DJP
Local storm report, Aug 13, 2:21 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
221 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             UTICA                   43.10N  75.23W
08/13/2021  M1.00 INCH       ONEIDA             NY   TRAINED SPOTTER

&&

DJP
Special weather statement, Aug 13, 2:43 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
243 PM EDT Fri Aug 13 2021

NYZ022>024-131915-
Steuben NY-Chemung NY-Schuyler NY-
243 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Schuyler, northwestern Chemung and southeastern Steuben Counties
through 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Painted Post, or over Corning, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elmira, Corning, Big Flats, Horseheads, Elmira Heights, Watkins Glen,
Painted Post, Montour Falls, Hornby and South Corning.

This includes the following highway exits...
 Interstate 86/Route 17 between 42 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4206 7708 4215 7716 4225 7718 4239 7682
      4211 7671
TIME...MOT...LOC 1843Z 252DEG 17KT 4217 7707

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:43 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan35 min
Aug 12, 11:23 PM EDTSpecial Weather StatementBGMSullivan37 min
Aug 13, 1:59 PM EDTSpecial Weather StatementBGMOneida46 min
Aug 13, 2:05 PM EDTSevere Thunderstorm WarningBGMOneida29 min
Aug 13, 2:43 PM EDTSpecial Weather StatementBGMChemung32 min
Aug 13, 2:45 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben30 min
Aug 13, 3:24 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler16 min
Aug 13, 3:36 PM EDTSpecial Weather StatementBGMOneida24 min
Aug 13, 3:42 PM EDTSpecial Weather StatementBGMSteuben48 min
Aug 13, 3:51 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga39 min
Aug 13, 4:01 PM EDTSpecial Weather StatementBGMChenango44 min
Aug 13, 4:08 PM EDTSpecial Weather StatementBGMSchuyler, Steuben37 min
Aug 13, 4:16 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben13 min
Aug 13, 4:17 PM EDTAreal Flood AdvisoryBGMOneida86 min
Aug 13, 4:27 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga48 min
Aug 13, 4:54 PM EDTSpecial Weather StatementBGMDelaware51 min
Aug 13, 5:05 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware22 min
Aug 13, 5:24 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga36 min
Aug 13, 5:31 PM EDTAreal Flood AdvisoryBGMBroome119 min
Aug 13, 5:37 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware38 min
Aug 13, 5:59 PM EDTSevere Thunderstorm WarningBGMDelaware46 min
Aug 13, 6:14 PM EDTAreal Flood AdvisoryBGMBroome, Delaware2 hr
Aug 13, 6:38 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego19 min
Aug 13, 6:42 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan48 min
Aug 13, 6:54 PM EDTSpecial Weather StatementBGMOtsego36 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.